Journal of Dynamical and Control Systems

, Volume 1, Issue 3, pp 351–366

Kam-stable Hamiltonians

  • M. B. Sevryuk
Article

Abstract

We present a simple proof of Rüssmann's theorem on invariant tori of analytic perturbations of analytic integrable Hamiltonian systems of the formdp/dt=0,dq/dtf(p)p, where (p, q) are the action-angle variables. Rüssmann's theorem asserts that if the image of the mappingp→ϖf(p)p does not lie in any linear hyperplane passing through the origin, then any sufficiently small Hamiltonian perturbation of this integrable system possesses many invariant tori close to the unperturbed tori {p=const}. The main idea of our proof is that we embed the perturbed Hamiltomian in a family of Hamiltonians depending on an external multidimensional parameter. We also show that the Rüssmann condition is necessary (i.e., not only sufficient) for the existence of perturbed tori and give analogs of Rüssmann's theorem for exact symplectic diffeomorphisms, reversible flows, and reversible diffeomorphisms.

1991 Mathematics Subject Classification

58F27 58F30 58F05 34C50 

Key words and phrases

Nearly integrable Hamiltonian systems invariant tori frequency map KAM-stability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J.-B. Bost, Tores invariants des systèmes dynamiques hamiltoniens (d'après Kolmogorov, Arnol'd, Moser, Rüssmann, Zehnder, Herman, Pöschel,...). In:Sémin. Bourbaki 1984/85;Astérisque 133–134 (1986), 113–157.Google Scholar
  2. 2.
    A. N. Kolmogorov, On the persistence of conditionally periodic motions under a small change of the Hamilton function. (Russian)Dokl. Akad. Nauk SSSR 98 (1954), No. 4, 527–530. English translation in: Stochastic Behavior in Classical and Quantum Hamiltonian Systems,Lect. Notes Phys., Ed. G. Casati and J. Ford,Springer-Verlag, Berlin,93 (1979), 51–56.Google Scholar
  3. 3.
    V. I. Arnold, Proof of a theorem of A. N. Kolmogorov on the persistence of quasi-periodic motions under small perturbations of the Hamiltonian.Russ. Math. Surveys 18 (1963), No. 5, 9–36.Google Scholar
  4. 4.
    —, Small denominators and problems of stability of motion in classical and celestial mechanics.Russ. Math. Surveys 18 (1963), No. 6, 85–191.Google Scholar
  5. 5.
    J. Pöschel, Integrability of Hamiltonian systems on Cantor sets.Commun. Pure Appl. Math. 35 (1982), No. 5, 653–696.Google Scholar
  6. 6.
    V. I. Arnold, V. V. Kozlov, and A. I. Neishtadt, Mathematical aspects of classical and celestial Mechanics. Dynamical Systems, III, Encyclopaedia Math. Sic., 3,Springer-Verlag, Berlin, 1988.Google Scholar
  7. 7.
    A. D. Bruno, Local methods in nonlinear differential equations.Springer-Verlag, Berlin, 1989.Google Scholar
  8. 8.
    —, On nondegeneracy conditions in Kolmogorov's theorem.Sov. Math. Dokl. 45 (1992), No. 1, 221–225.Google Scholar
  9. 9.
    H. Rüssmann, Non-degeneracy in the perturbation theory of integrable dynamical systems. In: Number Theory and Dynamical Systems,London Math. Soc. Lect. Notes Series. Ed. M. M. Dodson and J. A. G. Vickers,Cambridge University Press, Cambridge,134 (1989), 5–18.Google Scholar
  10. 10.
    —, Nondegeneracy in the perturbation theory of integrable dynamical systems. In: Stochastics, Algebra and Analysis in Classical and Quantum Dynamics,Math. and its Appl. Ed. S. Albeverio, Ph. Blanchard, and D. Testard,Kluwer Academic, Dordrecht,59 (1990), 211–223.Google Scholar
  11. 11.
    H. Rüssmann, On Twist-Hamitlonians, talk held on the Colloque international: Mécanique céleste et systèmes hamiltoniens,Marseille, May–June 1990.Google Scholar
  12. 12.
    J. Xiu, J. You, and Q. Qiu, Invariant tori for nearly integrable Hamiltonian systems with degenearcy.Preprint ETH-Zürich, July 1994.Google Scholar
  13. 13.
    Ch.-Q. Cheng and Y.-S. Sun, Existence of KAM tori in degenerate Hamiltonian systems.J. Differ. Eqs. 114 (1994), No. 1, 288–335.Google Scholar
  14. 14.
    L. H. Eliasson, Perturbations of stable invariant tori for Hamiltonian systems.Ann. Sc. Norm. Super. Pisa Cl. Sci. Ser. IV 15 (1988), No. 1, 115–147.Google Scholar
  15. 15.
    J. Pöschel, On elliptic lower dimensional tori in Hamiltonian systems.Math. Z. 202 (1989), No. 4, 559–608.Google Scholar
  16. 16.
    G. B. Huitema, Unfoldings of Quasi-Periodic Tori. Proefschrift,Rijksuniversiteit, Groningen, 1988.Google Scholar
  17. 17.
    H. W. Broer, G. B. Huitema, and F. Takens, Unfoldings of quasiperiodic tori.Mem. Am. Math. Soc. 83 (1990), No. 421, 1–81.Google Scholar
  18. 18.
    V. F. Lazutkin, The existence of a continuum of closed invariant curves for a convex billiard. (Russian)Usp. Mat. Nauk 27 (1972), No. 3, 201–202.Google Scholar
  19. 19.
    —, The existence of caustics for a billiard problem in a convex domain.Math. USSR Izv. 7 (1973), No. 1, 185–214.Google Scholar
  20. 20.
    —, Concerning Moser's theorem on invariant curves. In: Problems in the Dynamical Theory of Seismic Waves Propagation. (Russian)Nauka, Leningrad,14 (1974), 109–120.Google Scholar
  21. 21.
    —, Convex Billiard and Eigenfunctions of the Laplace Operator. (Russian)Leningrad University Press, Leningrad, 1981.Google Scholar
  22. 22.
    N. V. Svanidze, Small perturbations of an integrable dynamical system with an integral invariant.Proc. Steklov Math. Inst. 2 (1981), 127–151.Google Scholar
  23. 23.
    V. F. Lazutkin, KAM Theory and Semiclassical Approximations to Eigenfunctions.Ergebnisse Math. und ihrer Grenzgebiete,24,Springer-Verlag,Berlin, 1993.Google Scholar
  24. 24.
    V. G. Sprindžuk, Metric theory of Diophantine approximations.John Wiley, New York, 1979.Google Scholar
  25. 25.
    —, Mahler's Problem in Metric Number Theory.Am. Math. Soc., Providence, RI, 1969.Google Scholar
  26. 26.
    A. S. Pyartli, Diophantine approximations on submanifolds of Euclidean space.Funct. Anal. Appl. 3 (1969), No. 4, 303–306.Google Scholar
  27. 27.
    V. G. Sprindžuk, Achievements and problems in Diophantine approximation theory.Russ. Math. Surveys 35 (1980), No. 4, 1–80.Google Scholar
  28. 28.
    V. I. Bernik, Diophantine approximations on differentiable manifolds. (Russian)Dokl. Akad. Nauk Beloruss. SSR 33 (1989), No. 8, 681–683.Google Scholar
  29. 29.
    M. M. Dodson, B. P. Rynne, and J. A. G. Vickers, Metric Diophantine approximation and Hausdorff dimension on manifolds.Math. Proc. Camb. Phil. Soc. 105 (1989), No. 3, 547–558.Google Scholar
  30. 30.
    —, Dirichlet's theorem and Diophantine approximation on manifolds.J. Number Theory 36 (1990), No. 1, 85–88.Google Scholar
  31. 31.
    —, Khintchine-type theorems on manifolds.Acta Arithmetica 57 (1991), No. 2, 115–130.Google Scholar
  32. 32.
    V. I. Bakhtin, Diophantine approximations on images of mappings. (Russian)Dokl. Akad. Nauk Beloruss. SSR 35 (1991), No. 5, 398–400.Google Scholar
  33. 33.
    I. O. Parasyuk, The persistence of quasiperiodic motions in reversible multifrequency systems. (Russian)Dokl. Akad. Nauk Ukrain. SSR, Ser. A No. 9 (1982), 19–22.Google Scholar
  34. 34.
    —, On the persistence of multidimensional invariant tori of Hamiltonian systems.Ukrain. Math. J. 36 (1984), No. 4, 380–385.Google Scholar
  35. 35.
    Zh. Xia, Existence of invariant tori in volume-preserving diffeomorphisms.Ergod. Theory Dyn. Syst. 12 (1992), No. 3, 621–631.Google Scholar
  36. 36.
    D. V. Anosov, Averaging in systems of ordinary differential equations with fast-oscillating solutions. (Russian)Izv. Akad. Nauk SSSR 24 (1960), No. 5, 721–742.Google Scholar
  37. 37.
    V. I. Bakhtin, Averaging in multifrequency systems.Funct. Anal. Appl. 20 (1986), No. 2, 83–88.Google Scholar
  38. 38.
    V. I. Arnold, Geometrical methods in the theory of ordinary differential equations.Springer-Verlag, New York, 1983.Google Scholar
  39. 39.
    —, Conditions for the applicability, and estimate of the error, of the averaging method for systems which pass through resonances in the course of their evolution.Sov. Math. Dokl. 6 (1965), No. 2, 331–334.Google Scholar
  40. 40.
    A. I. Neishtadt, On the passage through resonances in the twofrequency problem. (Russian)Dokl. Akad. Nauk SSSR 221 (1975), No. 2, 301–304.Google Scholar
  41. 41.
    —, On the averaging in multifrequency systems. (Russian)Dokl. Akad. Nauk SSSR 223 (1975), No. 2, 314–317.Google Scholar
  42. 42.
    —, On the averaging in multifrequency systems. II. (Russian)Dokl. Akad. Nauk SSSR 226 (1976), No. 6, 1295–1298.Google Scholar
  43. 43.
    H. W. Broer and G. B. Huitema, A proof of the isoenergetic KAM-theorem from the “ordinary” one.J. Differ. Eqs. 90 (1991), No. 1, 52–60.Google Scholar
  44. 44.
    J. Moser, Stable and random motions in dynamical systems, with special emphasis on celestial mechanics.Ann. Math. Stud., Princeton University Press, Priceton, NJ,77, 1973.Google Scholar
  45. 45.
    R. L. Devaney, Reversible diffeomorphisms and flows.Trans. Am. Math. Soc. 218 (1976), 89–113.Google Scholar
  46. 46.
    V. I. Arnold and M. B. Sevryuk, Oscillations and bifurcations in reversible systems. In: Nonlinear Phenomena in Plasma Physics and Hydrodynamics, Ed. R. Z. Sagdeev,Mir, Moscow, 31–64, 1986.Google Scholar
  47. 47.
    M. B. Sevryuk, Reversible Systems.Lect. Notes Math. 1211,Springer-Verlag,Berlin, 1986.Google Scholar
  48. 48.
    —, Lower-dimensional tori in reversible systems.Chaos 1 (1991), No. 2, 160–167.Google Scholar
  49. 49.
    J. A. G. Roberts and G. R. W. Quispel, Chaos and time-reversal symmetry. Order and chaos in reversible dynamical systems.Phys. Rep. 216 (1992), No. 2-3, 63–177.Google Scholar
  50. 50.
    G. R. W. Quispel and M. B. Sevryuk, KAM theorems for the product of two involutions of different types.Chaos 3 (1993), No.4, 757–769.Google Scholar
  51. 51.
    J. A. G. Roberts and M. Baake, Trace maps as 3D reversible dynamical systems with an invariant.J. Stat. Phys. 74 (1994), No. 3-4, 829–888.Google Scholar
  52. 52.
    J. S. W. Lamb and G. R. W. Quispel, Reversingk-symmetries in dynamical systems.Physica D 73 (1994), No. 4, 277–304.Google Scholar
  53. 53.
    H. W. Broer and G. B. Huitema, Unfoldings of quasi-periodic tori in reversible systems.J. Dyn. Differ. Eqs. 7 (1995), No. 1, 191–212.Google Scholar

Copyright information

© Plenum Publishing Corporation 1995

Authors and Affiliations

  • M. B. Sevryuk
    • 1
  1. 1.Institite of Energy Problems of Chemical PhysicsMoscowRussia

Personalised recommendations